Texas, 2021

Heat in Texas, July 25 to 31, 2021

July 25 to 31, 2021 · NWS SHV · 3 events in 3 counties and zones

An upper level ridge of high pressure was anchored from Nebraska/Kansas southeast into portions of the Lower Mississippi Valley from July 25th through the end of the month, resulting in very hot temperatures across the Ark-La-Tex as readings climbed into the mid and upper 90s each day. Little mixing of dew points occurred each day, which when combined with these hot temperatures, resulted in…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was anchored from Nebraska/Kansas southeast into portions of the Lower Mississippi Valley from July 25th through the end of the month, resulting in very hot temperatures across the Ark-La-Tex as readings climbed into the mid and upper 90s each day. Little mixing of dew points occurred each day, which when combined with these hot temperatures, resulted in oppressively hot conditions as heat indices ranged from 105-110 degrees each day across much of Northeast Texas. The heat wave continued through the first day August before ending on August 2nd as a weak cool front and scattered showers and thunderstorms moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 25, 5:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 25, 5:32 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
632 AM CDT Sun Jul 25 2021

.AVIATION...

For the 25/12 TAFs, fog bringing LIFR vis/cigs is in progress at
LFK, and MVFR cigs may be seen at TYR/GGG/LFK through
25/14Z-25/15Z, after which VFR will prevail. VCTS conditions will
be possible at MLU and ELD from 25/18Z through 26/00Z. Winds will
be light and variable through the night, becoming nearly calm
around 26/12Z and out of the southwest with max speeds of about 5
kts on Sunday and any gusts not exceeding 10 kts. Calming
conditions through the overnight hours may result in BR at most
of our terminals by daybreak 26/12Z. /26/

&&

.PREV DISCUSSION... /issued 349 AM CDT Sun Jul 25 2021/

SHORT TERM.../Today through Monday/

The upper level ridge dominating our pattern for the last week of
July will result in yet another hot and mostly dry day for the
Four State Region. Afternoon high temperatures will climb into
the mid to upper 90s, and when coupled with uncomfortably muggy
conditions, will result in heat indices climbing above 100
degrees. In areas where heat indices are projected to climb to
105-108F, a Heat Advisory remains in effect from 10:00 AM to 7:00
PM Sunday. All individuals planning on engaging in outdoor
activity should prepare accordingly to stay hydrated, take
frequent breaks, and wear loose, light-colored clothing and hats.
Special care should be taken to ensure the well-being of the
elderly, young children, and any other sensitive groups.

Elected to trend 1-2 degrees cooler than NBM guidance for Sunday's
afternoon highs, taking into account the overestimation seen in
high temperatures Saturday. Ultimately aimed to reconcile NBM
guidance with the lower MOS forecast highs, which were largely
closer to the mark Saturday. Followed suit for Monday's highs.
Continued issuance of Heat Advisories will depend on whether the
positioning of the upper level high and resultant intersection of
heat and humidity continue to yield heat indices in excess of
105F. Low temperatures Monday morning will again be in the mid to
upper 70s.

The latest grids reintroduce PoPs Sunday morning across the
Ouachitas, just north of our southwest Arkansas zones, intruding
further south Sunday afternoon across southwest Arkansas and
northwest Louisiana. These slight chances of showers and
thunderstorms retreat overnight before returning Monday afternoon
and intruding further west and with higher confidence, consistent
with the anticipated retrograding of the upper level ridge.
Reasonable confidence extends as far west as the I-49 corridor,
but exact precip coverage will depend on precisely how far the
ridge backtracks by the afternoon hours Monday.

/26/

LONG TERM.../Monday Night through Saturday Night/

Upper ridging will remain anchored from the Rockies N and E into the
Plains/Mid MS Valley to start the long term period, with any
isolated to sct convection developing Monday afternoon expected to
gradually diminish during the evening with the loss of heating.
However, the progs suggest a weak shortwave trough will slip SE
ahead of the ridge center over Ern OK/Nrn and Cntrl AR Monday night,
with the GFS/NAM maintaining sct convection evening through the
overnight hours Monday night as they drift into SE OK/SW AR. Did
maintain but expand slight chance pops late Monday night for SE
OK/extreme NE TX/SW AR, with this weak trough expected to focus more
in the way of sct convection especially during the afternoon Tuesday
over much of the area. Did tone down the higher NBM pops to mid
chance for SW AR/N LA/Deep E TX, with the remnants of this trough
settling farther S into E TX/N LA Wednesday. While not as defined,
isolated to sct convection will remain possible over E TX/far Srn AR
into E TX/N LA Wednesday, before the upper ridge center begins to
drift E and amplify SE as it expands SE into the Mid and Lower MS
Valley. Have trimmed back max temps 1-2 degrees from the warmer NBM
temps given the recent trends in max temps continuing to run cooler
than the NBM, likely due to the still moist soil moisture conditions
and greenup areawide, and the fact that sct convection development
during the afternoon may help to offset maximum insolation. However,
limited mixing will result in heat indices ranging from 102-105+
degrees, which may necessitate the need for additional Heat
Advisories particularly over SE OK/portions of SW AR and NCntrl LA.

With the upper ridge center continuing to expand SE into the Lower
MS Valley late this week into next weekend, even hotter temps are
expected, with convection becoming more isolated and confined along
the Srn periphery of the ridge over Deep E TX/NCntrl LA Friday and
Saturday. With the heights near the ridge center increasing to 596-
597 dm late this week, temps should reflect more upper 90s across
much of the region through this period, but have held off on triple
digit temps for now (as suggested by the NBM) given its warm bias as
well as the soil moisture conditions mentioned earlier.
Unfortunately, no break from the heat is expected even as we enter
the first week of August, with mostly dry conditions expected to
persist.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  77  98  77 /  10  10  20  20
MLU  97  77  95  76 /  20  10  40  20
DEQ  97  76  96  75 /  10  10  30  20
TXK  98  77  96  77 /  10  10  30  20
ELD  96  74  95  74 /  20  10  40  20
TYR  95  76  97  76 /   0   0  10  10
GGG  95  74  96  76 /   0   0  10  10
LFK  96  74  97  76 /   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ001>006-011>014-018>022.

OK...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for TXZ096-097-108>112.

&&

26/26/15
Hazardous weather outlook, Jul 25, 4:39 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
539 AM CDT Sun Jul 25 2021

ARZ050-051-059>061-070>073-LAZ001>006-011>014-018>022-OKZ077-
TXZ096-097-108>112-261100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Red River-
Bienville-Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-
La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
539 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

A Heat Advisory is in effect today for portions of Northeast
Texas, Southeast Oklahoma, Southwest Arkansas, and North
Louisiana. Temperatures will climb into the mid and possibly
upper 90s this afternoon across the advisory area, and when
combined with the humidity, heat indices will range from 105 to
108 degrees. In addition, isolated showers and thunderstorms will
be possible this afternoon across portions of Southwest Arkansas
and North Louisiana, before diminishing by sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Hot and humid conditions will continue across the region this
week, with heat indices nearing or exceeding 105 degrees each day.
However, scattered showers and thunderstorms will be possible
Monday through Wednesday across the region, as an upper level
disturbance drifts south into the area. While these storms may
provide a temporary respite to the heat, hotter temperatures are
expected Thursday through next weekend, as showers and
thunderstorms become more isolated once an upper level ridge of
high pressure builds into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

LAZ010-017-TXZ124>126-136>138-149>153-165>167-261100-
De Soto-Sabine-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
539 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for portions of northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Hot and humid conditions are expected today across East Texas and
West Central Louisiana, as temperatures climb into the mid 90s.
When combined with the humidity, heat indices will range from 100
to 104 degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Hot and humid conditions will continue across the region this
week, with heat indices ranging from 100 to 105 degrees each day.
However, isolated to scattered showers and thunderstorms will be
possible Monday through Wednesday across East Texas and West
Central Louisiana, as an upper level disturbance drifts south
into the area. While these storms may provide a temporary respite
to the heat, hotter temperatures are expected Thursday through
next weekend, as showers and thunderstorms become more isolated
once an upper level ridge of high pressure builds into the
region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Red River

When
July 25, 9:00 AM CST to July 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 25, 9:00 AM CST to July 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
July 25, 9:00 AM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964279, 964280, 964281.